Washington, 2012High Wind in Washington, December 16 to 17, 2012
December 16 to 17, 2012 · NWS PQR · 3 events in 3 counties and zones
A strong low pressure system brought strong southerly winds to portions of Southwest Washington.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought strong southerly winds to portions of Southwest Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 16, 3:00 PM PST, 45 minutes earlier.
Area forecast discussion, Dec 16, 3:00 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PST SUN DEC 16 2012
.SYNOPSIS...WINDS WILL INCREASE ALONG THE COAST LATE THIS AFTERNOON
AS A WARM FRONT LIFTS NORTHEASTWARD ACROSS THE AREA. A COLD FRONT
THIS EVENING WILL CAUSE WINDS TO SUBSIDE A BIT AND PRECIPITATION TO
TURN MORE SHOWERY. HOWEVER...A SECOND ROUND OF STRONG WINDS WILL
LIKELY IMPACT THE AREA LATE THIS EVENING INTO THE EARLY MORNING
HOURS OF MONDAY. MEANWHILE...BLIZZARD CONDITIONS WILL OCCUR ACROSS
THE CASCADES PASSES TONIGHT INTO MONDAY. A COLD SHOWERY WEATHER
PATTERN WILL CONTINUE THROUGH TUESDAY WITH SNOW LEVELS APPROACHING
VALLEY FLOORS. THE NEXT STORM SYSTEM WILL MOVE INTO THE PACIFIC
NORTHWEST MIDWEEK.
&&
.SHORT TERM...INHERITED FORECAST APPEARS ON TRACK. DAY SHIFT JUST
UPGRADED WINTER STORM WARNING FOR THE CASCADES TO A BLIZZARD WARNING
DUE TO THE COMBINATION OF HEAVY SNOW...AND HIGH WINDS EXPECTED ACROSS
THE MOUNTAINS TONIGHT INTO MONDAY.
WINDS ARE BEGINNING TO PICK UP ACROSS THE CENTRAL OREGON COAST AS THE
WARM FRONT LIFTS NORTHEASTWARD. EXPECT WINDS TO INCREASE FURTHER OVER
THE NEXT SEVERAL HOURS AND TO SPREAD NORTHWARD INTO THE SOUTHWEST
WASHINGTON COAST. WINDS SHOULD TEMPORARILY LET UP ALONG THE COAST
WITH THE PASSAGE OF THE COLD FRONT. SATELLITE EXTRAPOLATION WOULD
SUGGEST THIS WILL OCCUR ROUGHLY BETWEEN 4PM AND 6PM.
THE BENT BACK OCCLUSION AND THE SECOND ROUND OF HIGH WINDS LOOKS LIKE
IT WILL STRIKE THE CENTRAL AND NORTH OREGON COAST BETWEEN ABOUT 8 PM
AND 11 PM. THE STRONGEST WINDS LOOK LIKE THEY WILL OCCUR THROUGH
ABOUT 2 AM TO 4 AM BEFORE PRESSURE GRADIENTS BEGIN TO RELAX A BIT.
THESE STRONG WESTERLY WINDS WILL LIKELY PENETRATE INTO THE COAST
RANGE OF OREGON AND WASHINGTON WITH EASE COMPARED TO THE AVERAGE
WIND EVENT. THERE IS STILL SOME UNCERTAINTY IN HOW HIGH WIND GUSTS
WILL TOP OUT ACROSS THE WILLAMETTE VALLEY...BUT PRESSURE GRADIENTS
PEAKING BETWEEN KEUG AND KPDX OF 6MB AND 10MB...DEPENDING ON MODEL
PREFERENCE...CERTAINLY SUGGEST SOME DAMAGING WINDS WILL OCCUR ACROSS
THE AREA.
WILL PLAN ON SENDING OUT QUICK UPDATES THROUGH THE EVENING AS THE
SITUATION UNFOLDS. /NEUMAN
PREVIOUS DISCUSSION BELOW...RADAR SHOWS LIGHT RAIN BEGINNING TO
INCREASE ACROSS THE FORECAST AREA THIS MORNING. WARM AIR ADVECTION
WILL CONTINUE TO INCREASE...BRINGING MOIST ISENTROPIC LIFT THAT
SHOULD INCREASE PRECIPITATION ACROSS MOST OF THE AREA BY MIDDAY. GFS
AND ECMWF SEEM TO HAVE SETTLED ON A COMMON SOLUTION OF DEEPENING A
LOW AS IT APPROACHES THE WA COAST TONIGHT...AND BRINGING A SUB 980MB
LOW INLAND NEAR THE OLYMPIC PENINSULA AROUND 12Z MON ON AN E MOVING
TRACK. WITH THE CONSISTENCY SHOWN IN THE TWO MODELS...CONFIDENCE IN
THE MAIN ASPECTS OF THE FORECAST REMAINS HIGH.
OVERALL THIS SYSTEM PACKS A VERY STRONG WIND FIELD...FROM A 150KT
JET POKING INTO OREGON TONIGHT...TO GFS DEPICTED 950 MB WINDS
REACHING 70 KT OVER THE COASTAL WATERS LATE TODAY AND TONIGHT. THE
HIGH WIND THREAT TO THE COAST BEGINS WITH THE SOUTH WINDS ARRIVING
WITH THE WARM OR OCCLUDED FRONT THIS AFTERNOON...AND CONTINUES
OVERNIGHT INTO MON MORNING AS A WRAP AROUND OCCLUSION PUSHES ONTO
THE N OREGON AND S WA COAST. AS WINDS SWITCH FROM THE SOUTH EARLY ON
TO THE WEST WITH THE WRAP AROUND OCCLUSION...THE IMPACTS FROM THE
HIGH WINDS WILL AFFECT LOCATIONS NOT ACCUSTOMED TO THE NORMAL
SOUTHERLY HIGH WINDS.
WITH THE STRONG WIND FIELD AND THE SURFACE LOW CROSSING NW WA...THE
POTENTIAL FOR STRONG WINDS EXTENDS INLAND. SURFACE PRESSURE
GRADIENTS SUGGEST PEAK GUSTS IN THE WILLAMETTE VALLEY TOPPING 50 MPH
LATE TONIGHT AND EARLY MON. WITH WET GROUND...AND THE FACT THAT ITS
BEEN A WHILE SINCE WE LAST HAD STRONG WIDESPREAD S WINDS IN THE
VALLEY...BELIEVE THE POTENTIAL FOR WIND DAMAGE TO TREES IS HIGHER
THAN IT MIGHT NORMALLY BE WITH 50 PLUS MPH WINDS. THEREFORE...A
WARNING HAS BEEN ISSUED FOR THE NORTHERN PART OF THE INLAND ZONES
TONIGHT INTO MON MORNING.
ONTO SNOWFALL POTENTIAL...ISENTROPIC LIFT TODAY FOLLOWED BY STRONG
DYNAMIC LIFT ASSOCIATED WITH THE UPPER LEVEL TROUGH AND JET...COUPLES
WITH DEEP MOISTURE AND STRONG OROGRAPHICS TO PROMISE AN INTENSE
PERIOD OF SNOWFALL IN THE CASCADES THIS AFTERNOON INTO MON...ESP THIS
EVENING. FLUCTUATING SNOW LEVELS...ESP THIS AFTERNOON AND
EVENING...MAKE PINNING DOWN SNOW TOTALS AT SPECIFIC ELEVATIONS A BIT
MORE OF A CHALLENGE THAN USUAL. MAY SEE A BRIEF PERIOD LATE TODAY
WHERE SNOW LEVELS RISE AS HIGH AS 6K FT IN THE S PART OF THE CASCADES
AS THE WARM FRONT MOVES THROUGH...BUT COLDER AIR FOLLOWING A FEW
HOURS LATER SHOULD LIMIT THE TIME THE MOUNTAIN PASSES SPEND BELOW
SNOW LEVELS TO JUST A FEW HOURS. THE STRONG WINDS ALSO SUGGEST
BLOWING SNOW LIKELY TO BE AN ISSUE AT EXPOSED LOCATIONS.
THE REMAINDER OF THE SHORT TERM...LATER MON THROUGH TUE WILL SEE A
MOIST ONSHORE FLOW PERSISTING BUT SLOWLY WEAKENING AS AN UPPER
TROUGH REMAINS OVER THE REGION. BOTH NAM AND GFS BUFR SOUNDINGS
SUGGEST LOW SNOW LEVELS AGAIN LATE MON NIGHT AND EARLY TUE. WHILE
POPS WILL REMAIN HIGH INTO TUE IN THE SHOWERY PATTERN...A LACK OF
FOCUSING MECHANISM...THE POSSIBILITY OF A RAIN SHADOW IN THE WNW
FLOW...AND TEMP FIELDS SUGGESTING SURFACE TEMPS NEAR OR A LITTLE
ABOVE FREEZING OVERALL SUGGESTS LIMITED POTENTIAL FOR SIGNIFICANT
STICKING SNOW AT LOW ELEVATIONS.
.LONG TERM...WEDNESDAY EVENING THROUGH FRIDAY...THE NEXT LARGE UPPER
LOW WILL DROP SOUTH FROM THE GULF OF ALASKA AND IMPACT THE FORECAST
AREA INTO THURSDAY. THIS LOW WILL BECOME NEARLY STATIONARY JUST OFF
THE PACIFIC NW COAST...SWINGING SEVERAL DISTURBANCES INTO THE
REGION. MODELS HAVE LOWERED SNOW LEVELS...BUT WILL KEEP THEM
HOVERING AROUND 1500 FT BY FRIDAY AND SATURDAY. ABUNDANT MOISTURE
WILL CONTINUE THROUGHOUT THE EXTENDED PERIOD...AS WELL AS BREEZY
CONDITIONS ALONG THE COAST AS THESE DISTURBANCES SWING THROUGH.
MODELS SUGGEST THE PARENT LOW WILL GRADUALLY MOVE INLAND LATE NEXT
WEEKEND...WITH POSSIBLY RIDGING BEHIND IT. /27
&&
.AVIATION...WIDESPREAD MVFR CIGS ACROSS REGION WITH RAIN. MVFR AND
LOCAL IFR WILL CONTINUE WELL INTO THIS EVENING. WARM FRONT LIFTS
ACROSS REGION BETWEEN 23Z AND 01Z...WITH STRONG SOUTHERLY WINDS
ON COAST AND BREEZY SOUTH WINDS INLAND. COLD FRONT ARRIVES BETWEEN
03Z AND 05Z. THIS WILL TURN WINDS S TO SW ACROSS ALL OF THE
REGION BUT REMAIN GUSTY. CIGS LIFT A BIT...BUT NOT MUCH CHANGE.
MAY SEE A FEW THUNDERSTORMS ALONG THE COAST BEHIND THE FRONT.
CASCADES REMAIN OBSCURED IN CLOUDS AND SNOW TODAY AND ESPECIALLY
TONIGHT INTO MON.
KPDX AND APPROACHES...VFR AT MOMENT...BUT SHOULD QUICKLY DROP TO
MVFR BY 00Z AS RAIN INCREASES. WILL REMAIN MVFR IN CLOUDS AND
RAIN THROUGH TONIGHT. STRONG WINDS ALOFT DEVELOPING AFTER 00Z AND
WITH LIGHT E-SE WINDS AT GROUND...WILL SEE LOW LEVEL WIND SHEAR
PROBLEMS BETWEEN 22Z AND 03Z. AFTER 03Z...WILL SEE SOUTH WINDS
KICK IN AT SURFACE WITH GUSTS 35 TO 45 KT. ROCKEY.
&&
.MARINE...NO CHANGES. DEVELOPING LOW WELL OFFSHORE WILL DEEPEN
RAPIDLY. 980 MB ABOUT 500 NM NW OF ASTORIA WILL MOVE EAST AND INTO
NW WASHINGTON LATER TONIGHT. WARM FRONT WILL LIFT N ACROSS THE
COASTAL WATERS EARLY THIS EVENING...FOLLOWED BY A STRONG COLD
FRONT LATER THIS EVENING. GUSTS TO 50 TO 60 KT LOOK GOOD...SO WILL
MAINTAIN CURRENT MARINE STORM WARNING.
LOW MAKES LANDFALL SOMEWHERE OVER NW WASHINGTON BETWEEN 06Z AND
10Z WITH THE NAM BEING THE SOONEST. THE LOW IS WEAKENING AS IT
MOVES ASHORE. THE WIND MAY EASE JUST A BIT LATE THIS EVENING...
BUT WINDS WILL TURN MORE WESTERLY AND INCREASE AGAIN WITH THE BACK
SIDE OF THE LOW. THIS WILL KEEP STORM FORCE GUSTS 45 TO 55 KT
LIKELY ACROSS THE S WASH/N OREGON COASTAL WATERS INTO MON AM.
SEAS WILL BUILD RAPIDLY...WITH 15 TO 18 FT SEAS THIS AFTERNOON
BUILDING TO 25 TO 30 FT THIS EVENING...POSSIBLY AS HIGH AS 32 FT
BETWEEN 11 PM TONIGHT AND 4 AM MON. HAVE ISSUED HIGH SURF WARNING
FOR LATER TONIGHT THROUGH MON AM. SOME POTENTIAL ALSO MINOR
COASTAL FLOODING IN LOW LYING SPOTS. ROCKEY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM THIS EVENING FOR CASCADES
OF LANE COUNTY AND NORTH OREGON.
BLIZZARD WARNING TONIGHT AND MON FOR CASCADES OF NORTH OREGON
AND LANE COUNTY.
HIGH WIND WARNING TONIGHT THROUGH MON AM FOR...
CENTRAL WILLAMETTE VALLEY
NORTH WILLAMETTE VALLEY...INCLUDING GREATER PORTLAND METRO
LOWER COLUMBIA
NORTHERN OREGON CASCADE FOOTHILLS.
HIGH WIND WARNING UNTIL 10 AM MON FOR CENTRAL OREGON COAST
AND CENTRAL COAST RANGE OF WESTERN OREGON
HIGH WIND WARNING UNTIL 1 PM MON FOR NORTH OREGON COAST AND
COAST RANGE OF NORTHWEST OREGON.
WIND ADVISORY UNTIL NOON MONDAY FOR SOUTH WILLAMETTE VALLEY.
HIGH SURF WARNING FROM 10 PM THIS EVENING TO NOON MONDAY FOR
THE NORTH AND CENTRAL OREGON COAST.
WA...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR SOUTH
WASHINGTON CASCADES.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM PST MONDAY FOR
SOUTH WASHINGTON CASCADES.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON MONDAY FOR...
CLARK COUNTY AND THE GREATER VANCOUVER AREA
I-5 CORRIDOR IN COWLITZ COUNTY
SOUTH WASHINGTON CASCADE FOOTHILLS.
HIGH WIND WARNING THROUGH 1 PM MON FOR THE SOUTH WASHINGTON
COAST AND THE WILLAPA HILLS.
HIGH SURF WARNING FROM 10 PM THIS EVENING TO NOON MONDAY FOR
SOUTH WASHINGTON COAST.
PZ...STORM WARNING UNTIL 10 AM MONDAY ON ALL COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS THROUGH
TUESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 16, 5:39 AM PST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
539 AM PST SUN DEC 16 2012
ORZ001>008-010-WAZ020>022-039-040-171645-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
539 AM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE EXPECTED LATE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WINDS ARE EXPECTED MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ009-012-014-WAZ023-171645-
WESTERN COLUMBIA RIVER GORGE-CASCADE FOOTHILLS IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-
539 AM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ011-013-WAZ019-171645-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
539 AM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS EXPECTED TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY SNOW IS EXPECTED MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-171645-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
539 AM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
STORM FORCE WINDS EXPECTED TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STORM FORCE WINDS ARE EXPECTED MONDAY. GALE FORCE WINDS ARE POSSIBLE
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 16, 3:39 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
339 PM PST SUN DEC 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST NEWPORT 44.63N 124.05W
12/16/2012 M67 MPH LINCOLN OR OTHER FEDERAL
HIGH WINDS ON THE YAQUINA BRIDGE, 44 MPH SUSTAINED, 67
MPH GUSTS.
&&
TWHigh Wind, South Coast
- When
- December 16, 3:45 PM PST to December 17, 7:15 AM PST
- Where
- South Coast forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Megler with sustained wind of 39 kt and gusts to 57 kt. Strong wind was also reported at Cape Disappointment with sustained wind of 48 kt and gusts to 73 kt.
High Wind, Southwest Interior
- When
- December 16, 4:00 PM PST to December 17, 4:00 AM PST
- Where
- Southwest Interior forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Tidewater RAWS with sustained wind of 47 kt and gusts to 64 kt.
High Wind, Greater Vancouver Area
- When
- December 16, 10:00 PM PST to December 17, 2:00 AM PST
- Where
- Greater Vancouver Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
Strong winds downed numerous small to medium sized trees. The wind also knocked out power to greater than 10,000 electricity customers.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 16 to 17, 2012$300,000 · 88 kt wind · 10 events
- Debris Flow in Washington, December 16, 2012$50,000 · 1 event
- High Wind in Wyoming, December 16 to 17, 201263 kt wind · 25 events
- Winter Storm and Winter Weather in Colorado, December 16 to 19, 201221 events
- Heavy Snow and High Wind in Washington, December 16 to 17, 2012$12,000 · 60 kt wind · 12 events
- Winter Storm in Utah, December 16 to 19, 201213 events
- Winter Storm and High Wind in Wyoming, December 16 to 17, 201263 kt wind · 10 events
- Dense Fog in Maryland, December 16 to 18, 201210 events
- Winter Storm in Wyoming, December 16 to 18, 20129 events
- Winter Storm and Heavy Snow in Montana, December 16 to 18, 20128 events
- High Wind in Texas, December 16, 201261 kt wind · 4 events
- Dense Fog in Wisconsin, December 16, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425418, 425420, 425427.